West Virginia, 2013

Flash Flooding and Hail in West Virginia, June 12 to 13, 2013

June 12 to 13, 2013 · NWS RLX · 26 events in 17 counties and zones

A warm front lifted north, through West Virginia, during the day on Wednesday. Heating and instability increased greatly during the afternoon of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted north, through West Virginia, during the day on Wednesday. Heating and instability increased greatly during the afternoon of the 12th. Dew points reached into the lower 70s across the lowlands. Disturbances in the mid and upper levels rippled southeast from the lower Great Lakes initially. Additional disturbances then moved east overnight into Thursday the 13th.

The first round of showers and thunderstorms formed across in northern Ohio during the early evening of the 12th, then raced southeast into northern West Virginia as the new calendar day began.

Those initial cells did become repetitive in a few spots, such as northern Taylor County north of Grafton. This did not cause any serious flooding, but helped saturate the ground.

Meanwhile, another larger cluster of showers and thunderstorms moved out of northern Indiana, through Ohio, reaching into West Virginia during the predawn hours. The southern edge of this complex became oriented west to east, along the fast flow aloft. As a result, repetitive cells did dump heavy rain from Jackson County through southern Roane, southern Calhoun, southern Gilmer, Braxton, and Webster Counties. Rain amounts over 2 inches were common in that west to east band. The most serious of the flooding occurred in Roane County. By late July, this led to a Presidential disaster declaration. See FEMA DR-4132 for more details.

A break in the rain occurred during the mid to late morning hours on the 13th. A few smaller showers and thunderstorms did form over north central West Virginia during this time frame. The final round of strong to severe showers and thunderstorms streaked east at 50 mph, out of Ohio, reaching West Virginia after 1000E on the 13th. This final round was also associated with the surface cold front. Wind gusts of 40 to 45 mph were common. Yet, the leading edge did become stronger as it headed into southeastern counties of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 9:21 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 12, 9:21 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 PM EDT WED JUN 12 2013

.SYNOPSIS...
UPPER LEVEL DISTURBANCES...UNDER NORTHWEST FLOW ALOFT...RIDE OVER
WARM FRONT INTO TONIGHT. LOW PRESSURE AND COLD FRONT PASS
THURSDAY. HIGH PRESSURE FOR THE END OF WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
1015 PM UPDATE...CONVECTION CONTINUES TO REMAIN MOSTLY NORTH OF
CWA...HOWEVER INCHING EVER SO SLIGHTLY SOUTH WITH TIME. CONTINUED
RELYING ON HRRR AND RAP GUIDANCE...BRINGING THUNDERSTORMS INTO
NORTHERN CWA OVER THE NEXT SEVERAL HOURS...AND DECREASED POPS
SOME ACROSS THE SOUTH UNTIL PRE-DAWN WHEN CONVECTING COMPLEX
FORMING NEAR SOUTHERN TIP OF LAKE MICHIGAN SHOULD BRING SHOWERS
AND STORMS THROUGH. HAVE THAT COMPLEX GETTING TO WESTERN CWA
BORDER 09-10Z...AND INTO THE WV MOUNTAINS 13-14Z. NO CHANGES MADE
TO DAYTIME GRIDS TOMORROW...GRIDS STILL ON PAR WITH ANOTHER ROUND
OF STORMS AS THE COLD FRONT PLOWS EAST.

PREVIOUS DISCUSSION...
GOING MORE AGGRESSIVE ON THIS FORECAST FOR BOTH SEVERE POTENTIAL THRU
EARLY TONIGHT...AND POTENTIAL WATER PROBLEMS NORTHEAST OVERNIGHT
INTO THURSDAY. ADMITTEDLY...ALTHOUGH MODELS ARE IN REASONABLE
AGREEMENT WITH THE MASS FIELDS...THEY ARE NOT WITH QPF FIELDS...WITH
THE PROBLEM BEING MESOSCALE INFLUENCES FROM PREVIOUS CONVECTIVE
COMPLEXES UPSTREAM. FIRST...AHEAD OF A STRONG LOW PRESSURE CENTER
AND COLD FRONT THAT WILL DROP SOUTHEAST ACROSS THE AREA LATE TONIGHT
AND THURSDAY...WE WILL BE IN NORTHWEST FLOW ALOFT WITH UPPER
DISTURBANCES. ALTHOUGH THE WARM FRONT WILL BE NORTH OF THE AREA AT
THE BEGINNING OF THIS PERIOD...THESE DISTURBANCES WILL BE MOVING
OVER VERY MOIST AND UNSTABLE AIR THIS AFTERNOON AND EVENING. WILL
INCLUDE MENTION OF SEVERE IN SCATTERED STORMS THRU THIS EVENING
EVERYWHERE GIVEN SPC SLIGHT RISK. ONE SUCH DISTURBANCE LOOKS TO BE
DROPPING SOUTHEAST OUT OF MICHIGAN THIS AFTERNOON...AND THINK THIS
WILL INITIATE A COMPLEX LATER THIS AFTERNOON THAT WILL DROP ACROSS
NORTHERN WEST VIRGINIA THIS EVENING AND EARLY TONIGHT. WILL TARGET
THIS AREA WITH BEST POPS THROUGH EARLY TONIGHT.

A BAND OF POTENTIALLY HEAVY CONVECTION WILL SPREAD AHEAD OF AND
ACCOMPANY THE COLD FRONT LATE TONIGHT AND THURSDAY...THOUGH NOT
LIKELY SEVERE. HOWEVER...THIS ADDED CONVECTION ON TOP OF THE WHAT
OCCURS OVERNIGHT IN THE NORTH AND EAST MAY BRING FLOODING PROBLEMS.
THUS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE NORTH AND EAST
PORTION OF OUR AREA FROM 00Z THRU 18Z THURSDAY.

CONDITIONS WILL BE WARM AND MUGGY TONIGHT...WITH TEMPS AROUND 70 FOR
LOWS. TEMPERATURES WILL BE COOLER THURSDAY IN THE CLOUDS AND
SHOWERS...ESPECIALLY IN THE WEST WHERE THE COLD FRONT WILL BE
PUSHING THOUGH.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
FRONTAL BOUNDARY SHOULD BE OUT OF THE AREA BY 00Z FRIDAY.  EXPECT
ANY LINGERING SHRA TO DEPART TO THE EAST BY MIDNIGHT.  ASSOCIATED
H500 VORT MAX WILL SHARPEN UP THE TROUGH ALONG THE EASTERN SEABOARD
AND SLOW EASTERN PROGRESSION A BIT.  THIS WILL ALLOW ANOTHER RIPPLE
TO DROP DOWN THE BACK SIDE IN NORTHERLY FLOW ON FRIDAY...ALONG WITH LOW
LEVEL MOISTURE...TO KEEP SOME CLOUDS AROUND ESPECIALLY IN THE
NORTHEASTERN CWA.  NOT A LOT OF INSTABILITY SEEN IN BUFKIT SOUNDINGS
FRIDAY AFTERNOON...BUT THE NORTHERLY FLOW AND AMOUNT OF MOISTURE MAY
BE ENOUGH TO SQUEEZE OUT SPRINKLES OR LIGHT RAIN SHOWERS...AND
INCLUDED A MINIMAL POP.  OTHERWISE...PARTLY TO MOSTLY SUNNY SKIES
ARE FORECAST WITH NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES.

WEAK HIGH PRESSURE IS IN PLACE FOR FRIDAY NIGHT AND SATURDAY...WITH
A NEEDED DRY BREAK FOR THE AREA.  FRIDAY NIGHT WILL BE COOL...AND
SOME VALLEY FOG IS A POSSIBILITY.  SEASONABLE TEMPERATURES ON
SATURDAY...WITH SOME HIGH CLOUDS STARTING TO ARRIVE IN THE AFTERNOON.

NO MAJOR CHANGES TO FORECAST TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN DECENT AGREEMENT IN DEAMPLIFYING...AND THEN
REESTABLISHING...THE EASTERN UPPER TROUGH DURING THE EXTENDED
PERIOD.  DURING THE INTERVENING PERIOD OF ZONAL FLOW...A COUPLE OF
MIDLEVEL WAVES WILL BE RIDING ACROSS.  THE FIRST WILL PUSH A WARM
FRONT THROUGH SATURDAY NIGHT INTO SUNDAY.  THE SECOND...MORE
SIGNIFICANT DISTURBANCE WILL CROSS MONDAY/MONDAY NIGHT WITH A COLD
FRONT...AND WILL BE DISTURBANCE THAT DIGS THE TROUGH ONCE AGAIN.
THESE SYSTEMS WILL BE INDIVIDUALLY PROGRESSIVE...BUT RAIN TOTALS MAY
EVENTUALLY HAVE TO BE WATCHED ESPECIALLY IN AREAS THAT GET THE MOST
RAIN FROM THE SYSTEM TONIGHT AND TOMORROW.  HIGH PRESSURE THEN
RETURNS WEDNESDAY WITH DRY WEATHER.

USED HPC GRIDDED GUIDANCE HEAVILY FOR THIS PERIOD.  SUGGESTED
TEMPERATURES WERE NOT FAR FROM MEX/ENSEMBLE NUMBERS AND DID NOT
STRAY FAR FROM SEASONAL NORMS...WHICH SEEMED REASONABLE.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SEVERAL FORECAST CHALLENGES THROUGH THE TAF PERIOD. FIRST IS IF
ANY OF THE CONVECTION TO OUR NW CAN SINK FAR ENOUGH SOUTH TO
IMPACT NORTHERN TAF SITES. INCLUDED SOME THUNDERSTORMS FOR CKB AND
EKN WITH THIS...BUT MAY NEED TO AMEND FOR PKB IF STORMS SINK
SOUTH SOONER. COULD EVEN SEE STRONG TO SEVERE STORMS WITH THIS.
FARTHER SOUTH...LOOKS LIKE THINGS SHOULD REMAIN MORE TRANQUIL FOR
THE BULK OF THE NIGHT. HOWEVER...ATTENTION THEN TURNS TO POTENTIAL
CONVECTIVE COMPLEX MOVING THROUGH VERY EARLY THURSDAY
MORNING...THEN ANOTHER ROUND OF STORMS WITH THE COLD FRONT
THURSDAY AFTERNOON. IFR AND GUSTY WINDS POSSIBLE IN ANY STRONGER
CELLS THROUGH THE ENTIRE PERIOD...WITH MVFR CEILINGS AROUND AND
BEHIND THE COLD FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING AND LOCATION OF CLUSTERS OF STORMS COULD
VARY...ALONG WITH THE LOWER CATEGORY CEILINGS THAT WILL BE LEFT
BEHIND THE STORMS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  THU 06/13/13
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    L
CKB CONSISTENCY  M    M    M    M    M    M    H    M    H    H    H    H

AFTER 00Z FRIDAY...
LINGERING IFR POSSIBLE IN THE NORTHERN MOUNTAINS THROUGH FRIDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ009>011-
     016>020-027>032-037>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OHZ076.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/CL
NEAR TERM...JMV/MZ
SHORT TERM...CL
LONG TERM...CL
AVIATION...MZ
Hazardous weather outlook, Jun 12, 5:32 PM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
632 PM EDT WED JUN 12 2013

VAZ003-004-WVZ033>036-132245-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
632 PM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL
AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ037>039-046-047-132245-
NICHOLAS-WEBSTER-UPSHUR-POCAHONTAS-RANDOLPH-
632 PM EDT WED JUN 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ040-132245-
BARBOUR-
632 PM EDT WED JUN 12 2013

...TORNADO WATCH 301 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-132245-
PERRY-MORGAN-
632 PM EDT WED JUN 12 2013

...TORNADO WATCH 301 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO ACTIVE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ009-016>018-027>030-132245-
WOOD-ROANE-WIRT-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-
632 PM EDT WED JUN 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
LARGE HAIL AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ076-WVZ010-011-019-020-031-032-132245-
WASHINGTON-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
632 PM EDT WED JUN 12 2013

...TORNADO WATCH 301 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ075-083>087-WVZ005>008-013>015-024>026-132245-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-
632 PM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. LARGE HAIL
AND DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO ACTIVE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 143 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 12, 10:19 PM EST
Where
Harrison County, 1.05 mi SE of Industrial
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.269, -80.556

Trees were blown down along Patterson Fork Road.

Hail, Harrison

When
June 12, 11:10 PM EST
Where
Harrison County, Wallace
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.400, -80.480

Thunderstorm Wind, Harrison

When
June 12, 11:15 PM EST
Where
Harrison County, 1.01 mi N of Bridgeport
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.295, -80.251

A few trees were blown down on Circle Drive.

Thunderstorm Wind, Jackson

When
June 13, 4:40 AM EST
Where
Jackson County, 0.46 mi NNE of Le Roy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.906, -81.546

Several trees were blown down onto roads.

Heavy Rain, Mason

When
June 13, 5:00 AM EST to 1:30 PM EST
Where
Mason County, 1.81 mi ESE of Maggie
Property damage
$400,000
Reported by
Department of Highways
Coordinates
38.916, -82.051

A small 25 to 30 foot bridge over Potter Creek along County Route 12 was damaged. The section of the bridge that was damaged was built in 1950.

The heavy rains on the 13th and the swollen waters of Potter Creek caused the road surface over the bridge to sag on the 14th. The road was closed during the evening of the 14th.

The stream did not flood over the bridge. According to highway engineers the water level rose to about two-thirds the way up the abutments. The water scoured, or undercut, the foundations of the abutments. The whole bridge was scheduled to be replaced.

Thunderstorm Wind, Jackson

When
June 13, 5:06 AM EST
Where
Jackson County, Meadowdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.900, -81.600

Several trees were blown down onto roads.

Hail, Jackson

When
June 13, 5:15 AM EST
Where
Jackson County, 0.95 mi WNW of Ravenswood
Measured
0.88 in hail
Reported by
Public
Coordinates
38.954, -81.767

Nickel size hail fell along Washington Street along with gusty winds.

Flash Flood, Roane

When
June 13, 8:15 AM EST to 2:00 PM EST
Where
Roane County, Peniel to 1 mi SW of Harmony
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
38.820, -81.450

A downpour occurred between 0500 and 0700E, followed by a lull, with a final downpour around 1045E to 1115E.

The heaviest band was oriented west to east along the Route 33 corridor on south to the headwaters of the Pocatalico River. The heaviest rain was on the order of 1.5 to near 2 inches in an hour shortly after dawn. Near Looneyville, the heaviest measured rate was 1.8 inches between 0545 and 0645E. Spencer had 1.4 inches between 0500 and 0600E with near 2 inches by 0700E. All total, the measured amounts including the final midday downpour was 2.8 inches at the National Weather Service cooperative observer in Spencer and the automatic gauge near Spencer. The gauge at Looneyville had 2.5 inches. However, total storm amounts over 3 inches were possible between Spencer and Looneyville.

The Spring Creek basin, including Tanner Fork, flooded the county seat of Spencer. The usual low spots like along Front Street and Church Street were flooded. The low income apartment complex for senior citizens flooded. Water was over 1 foot deep on the first floor of several of those apartments. The Route 119 corridor near Walmart flooded. The creek did not cross over the top of Route 119, but backwater from feeder runs and urban drainage collected in the residential area on the west side. This included the Reynolds and Bell Streets vicinity. Homes in the Alvord section of town, that usually do not see water, had water. Blocked culverts in front of the 911 Center contributed to the evacuation of the 911 Center including the office of emergency services. Water also flooded the ambulance authority building. The local feed and garden store was flooded. Water surrounded a pharmacy store. Several water rescues were performed.

Further south, the lowlands around Walton were flooded by the Pocatalico River, including along River Road. Water got into the Walton Post Office. The local middle school had runoff enter the building from the adjacent hillsides.

About 40 people were displaced by the flooding. A Red Cross shelter was set up in the local armory. Around 7 people stayed there overnight.

Governor Tomblin declared a state of emergency for Roane County. National Guard troops were placed on active duty to help do wellness checks and ship supplies.

State individual damage assessment counted 1 manufactured home destroyed. In terms of single family homes, none were destroyed, 47 had major damage, with another 41 with minor damage. One multifamily dwelling had major damage, with 14 others sustaining minor damage.

Flash Flood, Calhoun

When
June 13, 8:45 AM EST to 2:30 PM EST
Where
Calhoun County, Leatherbark to Milo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.780, -81.200

The headwater feeder streams and runs into the headwaters of the West Fork of the Little Kanawha flooded roads. The West Fork of the Little Kanawha did spill out onto Route 16 but did not cause any serious flooding. Further down the river, the gauge at Rocksdale responded by rising from 5 to over 22 feet. No flooding to dwellings was reported.

Flash Flood, Gilmer

When
June 13, 9:00 AM EST to 2:30 PM EST
Where
Gilmer County, Stumptown to Rosedale
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
38.850, -81.000

Creeks in the southern portion of the county flooded roads. One specific example was Laurel Run washing out a portion of County Route 26/3. Laurel Run is a feeder stream into the Right Fork of Steer Creek.

Flash Flood, Braxton

When
June 13, 9:30 AM EST to 2:00 PM EST
Where
Braxton County, Rosedale to Elmira
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.730, -80.950

Creeks and runs flooded roads and damaged culverts. One such road was Mill Fork Road. Joes Fork flooded near Dessie. One gauge near Dingy measured 2.24 inches of rain in 6 hours. An automatic gauge near Frametown measured 1.68 inches in an hour between 0600 and 0700E.

Thunderstorm Wind, Wirt

When
June 13, 10:23 AM EST to 10:30 AM EST
Where
Wirt County, 1.45 mi NE of Elizabeth to 4.25 mi SSE of Freeport
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.085, -81.381

A downburst was associated with a developing bow echo configuration of showers and thunderstorms. A narrow path of damage started just down the Little Kanawha River from Elizabeth and ended near a cemetery. The maximum width of damage was about 400 yards.

Numerous trees were uprooted or snapped. Two houses were damaged by fallen trees. A porch has its roof flipped onto the attached house. A metal shed, not anchored to the ground, was destroyed. The shed was blown about 70 yards.

Flash Flood, Webster

When
June 13, 10:30 AM EST to 3:00 PM EST
Where
Webster County, Camden on Gauley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.370, -80.600

Creeks and runs overflowed onto roads. Coon Creek Road near Camden on Gauley was closed. No dwellings were damaged.

Thunderstorm Wind, Kanawha

When
June 13, 11:10 AM EST to 11:20 AM EST
Where
Kanawha County, 0.75 mi SW of Institute to 0.49 mi S of Ruth
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.373, -81.781

Estimated wind gusts of 45 to 50 mph caused a few tree limbs and trees to fall. The gust lasted about 3 minutes.

Thunderstorm Wind, Lewis

When
June 13, 11:17 AM EST
Where
Lewis County, 0.6 mi NE of Ben Dale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.026, -80.472

Trees were blown down along Route 19.

Thunderstorm Wind, Lewis

When
June 13, 11:20 AM EST
Where
Lewis County, 1.03 mi SW of Weston Bennett Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.069, -80.483

A portion of a roof to a mobile home on Geelick Road was peeled off.

Thunderstorm Wind, Lewis

When
June 13, 11:20 AM EST
Where
Lewis County, 0.29 mi SSE of Jackson Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.096, -80.468

Several trees were blown down along Jackson Mill Road.

Thunderstorm Wind, Barbour

When
June 13, 11:20 AM EST
Where
Barbour County, Belington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.030, -79.930

Several trees were blown down.

Thunderstorm Wind, Upshur

When
June 13, 11:35 AM EST
Where
Upshur County, Buckhannon Lewis Arp
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.980, -80.270

A gust to 62 mph was measured.

Thunderstorm Wind, Upshur

When
June 13, 11:35 AM EST
Where
Upshur County, 0.35 mi NE of French Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.884, -80.295

A gust to 60 mph was reported.

Flash Flood, Harrison

When
June 13, 12:05 PM EST to 3:00 PM EST
Where
Harrison County, Mc Whorter to Romines Mills
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
39.120, -80.380

Creeks in the southern part of the county flooded including Lost Creek and Isaacs Creek. Water was reported in 1 home in Lost Creek.

Thunderstorm Wind, Nicholas

When
June 13, 12:12 PM EST
Where
Nicholas County, 0.63 mi NE of Carl
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.127, -80.673

Route 20 was closed while the fallen large tree branches were cleared.

Thunderstorm Wind, Kanawha

When
June 13, 12:25 PM EST
Where
Kanawha County, 2 mi WSW of Coal Fork to 0.22 mi S of Malden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.309, -81.554

Several trees were blown down in Campbell Creek and Georges Creek Hollows.

Thunderstorm Wind, Fayette

When
June 13, 12:27 PM EST
Where
Fayette County, 1.58 mi E of Dubree
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.048, -80.951

Trees were blown down along Route 60.

Flash Flood, Taylor

When
June 13, 12:45 PM EST to 3:00 PM EST
Where
Taylor County, 1 mi N of Mc Gee to 0.42 mi SSW of Prunytown
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.385, -80.130

The final round of showers and thunderstorms during the midday, finally caused small streams and creeks to flood. Streams like Wickwire Run, Plum Run, and Whiteday Creek flooded. Roads were flooded but no dwellings were damaged.

On the county border with Marion, Valley Falls State Park measured 3.1 inches of rain for a storm total during a 12 to 15 hour period. The automatic gauge near Laurel Run measured 2.87 inches in the same time span.

Thunderstorm Wind, McDowell

When
June 13, 12:54 PM EST
Where
McDowell County, Berwind
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.270, -81.670

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446049, 446050, 446089, 446051, 456493, 446052, 446053, 446091, 446106, 446105, 446103, 446284, 446102, 446074, 446088, 446069, 446070, 446073, 446085, 446086, 446104, 446065, 446077, 446055, 446100, 446057.